Coming off Citalopram

Hi all, hope everyone's doing ok. I was until I decided I wanted to try and come off Citalopram. I'm only on a very low dosage, 10mg, so thought I would be able to manage it but the way I'm feeling at the moment , I'm not so sure.

I've been on it for 9 months and thought it was time. I started missing a day on the GPs advice but I quickly got the dizzyness and nausea back. So I decided to split the tablet into 5mg a day. The trouble is that now I've got all the old aches I had before. My upper body has aches all over, especially on my spine between the shoulders, and the left shoulder. Also I've started feeling absolutely awful. It's hard to describe, not with nausea, just that I feel terrible. So much so that I've got all the old health anxiety back and sure that something bad is going to happen to me. I know I should just try and go with it but the ill feeling is really worrying me.

I'm thinking of upping the dosage to see if that helps? Any recommendations?

Thanks for listening

8 Replies

  • Hi,

    Well done you for trying to come off the meds.

    10mg is a very low dosage of citalopram & coming off shouldn't cause you any significant problems. The pain you describe between the shoulder blades etc is one I am very familiar with. I find that I hunch my shoulders up a lot of the time. I have to constantly remind myself to let them drop & relax. Could it be that you are tense because you are a little concerned about stopping the meds?

    Try taking a slow deep breath in then as you slowly blow it out, drop your shoulders & relax. In the meantime, I find a hot water bottle eases the pain :)

    Hope that helps & good luck


  • Hi what a coincidence I too am coming of 10mg I have been on them for 3 months. Xx

  • I came of it when my gp swapped my meds felt really bad for two days aches , sickness etc then was ok you should go back to gp .maybe you are not ready yet ?

  • Hi, do you need to come off them yet? I'm not sure if it sounds like you are ready? I've been on them for 18 months due to panic attacks re claustrophobia... I'm feeling so much better and might come off them in the summer, slowly though! If your still feeling anxious maybe you need to stay on them for a little longer.

  • Hello,

    I was on Citalopram for about 9 months when I decided to come off it. I cut my dose down and then went cold turkey. I felt weird for about two weeks (like i was looking down on myself and dizzy) and then it seemed to pass. I've not taken it again since and that was 4 years ago. I've had ups and downs since then, bit managed with a bit of counselling and a bit of hanging in there and forcing myself at other times. Good luck x

  • Hi all, thanks for all your advice. I've gone back on to 10mg again. I'm feeling a bit better thankfully. I think I may have been too optimistic in thinking I could come off it now. I'll go back for a month, then tail it off even more slowly. I think I could manage the aches and pains but it was the "feeling terrible" that got me concerned. It was that bad that I thought there must be something seriously wrong. Will let you know how I'm getting on. Thanks again

  • Hello Mr Anxious, I have been on 15mg Escitalopram which is very similar to Citalopram for around 3 years now. After about 9 months of taking the tablets I tried to come off it. Started taking one every other day for the first week and then skipping a further day the next week. The side effects were terrible- I was getting dizzy and felt sick, and experiencing these strange pains in my head that I can only relate to an 'electric shock' type feeling. Anyways after that I went back on them. I am now thinking of coming off them again and when I spoke to the dr yday she explained that you have to ween yourself off ridiculously slowly. For example skipping one a week and then next week maybe one and a half.

    Hope this helps! Wish you all the best x

  • Hello Rach, thanks for the info. My GP also said the same. I've gone back on them, probably for a couple of months, then I'll do what you said. Thankfully I don't feel as bad as I did a few weeks ago when I was trying to cut them down. It felt as bad, possibly worse, as when I was first diagnosed and started taking them. Hopefully the very slow reduction won't cause any problems. Having said that, my GP wasn't overly concerned that I wanted to get off them. She thought that if I felt taking it was doing me good, then keep on them. I said that I don't want to have to rely on these for ever! Will post back in a few weeks and let you know how it's going. Thanks for your reply

You may also like...